Notre Dame Journal of Formal Logic

Program Size Complexity for Possibly Infinite Computations

Verónica Becher,Santiago Figueira,André Nies, and Silvana Picchi

Abstract

We define a program size complexity function $H^\infty$ as a variant of the prefix-free Kolmogorov complexity, based on Turing monotone machines performing possibly unending computations. We consider definitions of randomness and triviality for sequences in ${\{0,1\}}^\omega$ relative to the $H^\infty$ complexity. We prove that the classes of Martin-Löf random sequences and $H^\infty$-random sequences coincide and that the $H^\infty$-trivial sequences are exactly the recursive ones. We also study some properties of $H^\infty$ and compare it with other complexity functions. In particular, $H^\infty$ is different from $H^A$, the prefix-free complexity of monotone machines with oracle A.

Article information

Source
Notre Dame J. Formal Logic Volume 46, Number 1 (2005), 51-64.

Dates
First available: 31 January 2005

Permanent link to this document
http://projecteuclid.org/euclid.ndjfl/1107220673

Digital Object Identifier
doi:10.1305/ndjfl/1107220673

Mathematical Reviews number (MathSciNet)
MR2131546

Zentralblatt MATH identifier
02186750

Subjects
Primary: 68Q30: Algorithmic information theory (Kolmogorov complexity, etc.) [See also 03D32] 68Q05: Models of computation (Turing machines, etc.) [See also 03D10, 68Q12, 81P68]

Keywords
program size complexity Kolmogorov complexity infinite computations

Citation

Becher, Verónica; Figueira, Santiago; Nies, André; Picchi, Silvana. Program Size Complexity for Possibly Infinite Computations. Notre Dame Journal of Formal Logic 46 (2005), no. 1, 51--64. doi:10.1305/ndjfl/1107220673. http://projecteuclid.org/euclid.ndjfl/1107220673.


Export citation

References

  • [1] Becher, V., S. Daicz, and G. Chaitin, "A highly random number", pp. 55--68 in Combinatorics, Computability and Logic: Proceedings of the Third Discrete Mathematics and Theoretical Computer Science Conference (DMTCS'01), edited by C. S. Calude and M. J. Dineen and S. Sburlan, Springer-Verlag, London, 2001.
  • [2]špace-1pt Chaitin, G. J., "A theory of program size formally identical to information theory", Journal of the Association for Computing Machinery, vol. 22 (1975), pp. 329--40.
  • [3]špace-1pt Chaitin, G. J., "Algorithmic entropy of sets", Computers & Mathematics with Applications, vol. 2 (1976), pp. 233--45.
  • [4]špace-1pt Chaitin, G. J., "Information-theoretic characterizations of recursive infinite strings", Theoretical Computer Science, vol. 2 (1976), pp. 45--48.
  • [5]špace-1pt Downey, R. G., D. R. Hirschfeldt, A. Nies, and F. Stephan, "Trivial reals", pp. 103--31 in Proceedings of the 7th and 8th Asian Logic Conferences, Singapore University Press, Singapore, 2003.
  • [6]špace-1pt Ferbus-Zanda, M., and S. Grigorieff, "Church, cardinal and ordinal representations of integers and kolmogorov complexity", in preparation, 2003.
  • [7]špace-1pt Gacs, P., "On the symmetry of algorithmic information", Soviet Mathematics, Doklady (Akademiia Nauk SSSR. Doklady), vol. 15 (1974), pp. 1477--80.
  • [8]špace-1pt Levin, L. A., "The concept of a random sequence", Doklady Akademii Nauk SSSR, vol. 212 (1973), pp. 548--50.
  • [9]špace-1pt Levin, L. A., "Laws on the conservation (zero increase) of information, and questions on the foundations of probability theory", Problemy Peredači Informacii, vol. 10 (1974), pp. 30--35.
  • [10]špace-1pt Li, M., and P. Vitanyi, An Introduction to Kolmogorov Complexity and Its Applications, 2d edition, Graduate Texts in Computer Science. Springer-Verlag, New York, 1997.
  • [11]špace-1pt Martin-Löf, P., "The definition of random sequences", Information and Control, vol. 9 (1966), pp. 602--19.
  • [12]špace-1pt Schnorr, C.-P., "Process complexity and effective random tests", Journal of Computer and System Sciences, vol. 7 (1973), pp. 376--88. Fourth Annual ACM Symposium on the Theory of Computing (Denver, Colo., 1972).
  • [13]špace-1pt Solovay, R. M., "Draft of a paper (or series of papers) on Chaitin's work done for the most part during the period Sept. to Dec. 1974", 1974.
  • [14]špace-1pt Uspensky, V. A., and A. Shen, "Relations between varieties of Kolmogorov complexities", Mathematical Systems Theory, vol. 29 (1996), pp. 271--92.
  • [15]špace-1pt Zvonkin, A. K., and L. A. Levin, ``The complexity of finite objects and the basing of the concepts of information and randomness on the theory of algorithms,'' Uspekhi Matematicheskikh Nauk, vol. 25 (1970), pp. 85--127.